Virginia, 2002

Hail and Damaging Winds in Virginia, June 5, 2002

June 5, 2002 · NWS LWX · 12 events in 8 counties and zones

Scattered thunderstorms moved through northern and central Shenandoah Valley, northern Virginia, the central foot hills, and central Piedmont during the late afternoon and evening of the 5th. In Albemarle County, hail was reported in Free Union.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms moved through northern and central Shenandoah Valley, northern Virginia, the central foot hills, and central Piedmont during the late afternoon and evening of the 5th. In Albemarle County, hail was reported in Free Union. In Warren County, trees and power lines were down countywide resulting in numerous power outages. Dime sized hail was reported in Front Royal. In Nineveh, 2.33 inches of rain fell. In Rappahannock County, golfball sized hail dented many cars and trees were downed. One mile north of Flint Hill, 6 utility poles were knocked down on Route 522. In the eastern portion of the county, fourteen trees were blown over near the intersection of Route 637 and 522 and a 14 X 16 foot shed was blown into a field. In Shenandoah County, trees were downed in seven different locations. In Clarke County, trees were downed near Berryville on Route 622. In Loudoun County, thunderstorm winds knocked down trees in Philomont and downed branches in the eastern portion of the county. A home in Sterling and in Ashburn were struck by lightning. In the northern portion of Fauquier County, trees and power lines were downed. In Frederick County, trees were knocked down in the Apple Pie Ridge subdivision near Winchester. In Fairfax County, trees were downed in Chantilly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT WED JUN 5 2002

SHORT TERM...TONIGHT THRU THU NIGHT...

THE PRODUCTS HAVE BEEN ISSUED - NOW ITS JUST WAIT FOR SOMETHING TO
HAPPEN. DAYTIME HEATING/HI RH HAS PUSHED SFC BASED CAPE OVR 3000 IN
MUCH OF THE CWA. ANY CELLS THAT DO DVLP COULD BE PULSE SVR. BETTER
CHC WOULD BE LATER THIS AFTN/EVE AS FNTL BAND DRAWS CLOSER. BOXES
HAVE BEEN ISSUED ACROSS OH/KY...AND XPCT THESE WL CONTINUE BEING
ISSUED INTO THE EVENING HRS. SPC IS CONSIDERING BOXING MUCH OF OUR
CWA. STAY TUNED...

MDLS CONTINUALLY SLOW THE PROGRESS OF THE FNT...W/ WK WV FORMING OVR
SRN VA THURS AFTN. DAY 2 OUTLOOK CONTINUES CHC OF SVR IN THE SE
CORNER OF THE CWA...AND GNRL TSTMS ACROSS RMDR OF AREA THURS. WL
CONTINUE POPS DURING THU/THU NGT. TEMPS COOLER ON THURS W/ INCRSD
CLD CVR.

WOODY

LONG TERM...FRI THRU NEXT WED...

SHORTWAVE PUSHES THRU THE AREA FRI AND SHOVES THE FRONTAL BOUNDARY
AND ASSOCD SFC WAVES TO THE SE OF THE AREA. HGTS RISE OVR THE
WEEKEND AS STG UPR LVL RIDGE BUILDS ALG THE E COAST. AT THE
SFC...HIGH PRES BUILDS INTO THE AREA LATE FRI INTO THE WEEKEND THEN
SHIFTS OFFSHR BY MON. UPR LVL RDG SHIFTS OFFSHR BY TUE/WED AND NEXT
UPR LVL TROF MOVES INTO THE AREA. THE ASSOCD SFC FNT WILL MOVE ACRS
THE REGION WED.

TREND HAS BEEN FOR THE MODELS TO SLOW DOWN THE FRONTAL BOUNDARY FOR
LATE THU AND FRI. WILL KEEP CHC OF SHRA GOING INTO EARLY FRI MORNING
IN AREAS E OF THE BLUE RDG. MODELS UNANIMOUSLY CLR THINGS OUT FOR
LATE FRI WITH CLR SKIES OVR THE WEEKEND. AIR MASS OVR THE AREA WILL
BE PLEASANT BY JUNE STANDARDS. ONLY THING TO WATCH FOR IS THE
ONSHORE FLOW BUT WITH SFC HIGH OVRHD...THINK SUBSIDENCE WILL RULE SO
CLR FCST.

SOME CI COMING OVR THE RDG ON MON BUT STILL M/S. AIR MASS SHOULD
BECOME UNSTABLE AS UPR LVL RDG AND SFC HIGH SLIDE OFFSHR SO WILL
HAVE CHC SHRA/TSRA BEGINNING TUE AFT/EVE WITH A BETTER CHC WED AS
CDFNT MOVES THRU THE AREA.

WITH SUCH A STRONG UPR LVL RDG AND HIGH HEIGHTS LATE IN THE WEEKEND
AND EARLY NEXT WEEK...WENT A BIT ABV MRF MAX TEMPS AND EVEN I MAY
NOT HAVE GONE WARM ENOUGH.

WALSTON

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 5, 12:30 PM EST, 2 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-052200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
130 PM EDT WED JUN 5 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FORECASTS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THE MID ATLANTIC REGION. THIS
INCLUDES MARYLAND...EASTERN WEST VIRGINIA...THE DISTRICT OF
COLUMBIA...AND NORTHERN...CENTRAL...AND NORTHWEST VIRGINIA.

THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH...
HAIL...HEAVY RAIN AND LIGHTNING. THE STORMS WILL BE ACCOMPANIED BY
LOCALLY HEAVY RAIN.

SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY... BUT THEY ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.  FRIDAY WILL BE MOSTLY SUNNY.

ABW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
June 5, 2:45 PM EST
Where
Shenandoah County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -78.617

Trees were downed in seven locations.

Thunderstorm Wind, Winchester (C)

When
June 5, 3:00 PM EST
Where
Winchester (C) County, Winchester
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -78.167

Trees were downed on Apple Pie Ridge.

Hail, Warren

When
June 5, 3:58 PM EST
Where
Warren County, Front Royal
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -78.183

Dime sized hail fell.

Thunderstorm Wind, Warren

When
June 5, 4:00 PM EST
Where
Warren County, Countywide
Property damage
$12,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.917, -78.217

Most of the county was without power after trees and power lines were downed.

Thunderstorm Wind, Rappahannock

When
June 5, 4:00 PM EST to 5:00 PM EST
Where
Rappahannock County, East Portion
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -78.050

Fourteen trees were downed and a shed was blown into a field.

Hail, Rappahannock

When
June 5, 4:00 PM EST to 5:00 PM EST
Where
Rappahannock County, Countywide
Measured
1.75 in hail
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -78.200

Golfball sized hail damaged many vehicles.

Thunderstorm Wind, Rappahannock

When
June 5, 4:00 PM EST to 5:00 PM EST
Where
Rappahannock County, 1 mi N of Flint Hill
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
38.780, -78.117

Six utility poles were snapped along Route 522.

Thunderstorm Wind, Clarke

When
June 5, 4:45 PM EST
Where
Clarke County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -78.000

Trees were downed.

Lightning, Loudoun

When
June 5, 5:00 PM EST to 6:00 PM EST
Where
Loudoun County, Countywide
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

A home in Sterling and Ashburn was damaged by lightning.

Thunderstorm Wind, Loudoun

When
June 5, 5:15 PM EST to 5:45 PM EST
Where
Loudoun County, Countywide
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
39.100, -77.650

Trees were downed.

Thunderstorm Wind, Fauquier

When
June 5, 6:30 PM EST
Where
Fauquier County, North Portion
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
38.900, -77.883

Trees and power lines were downed.

Thunderstorm Wind, Fairfax

When
June 5, 6:44 PM EST
Where
Fairfax County, Chantilly
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.900, -77.433

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302129, 5302130, 5302131, 5302132, 5302133, 5302134, 5302135, 5302136, 5302138, 5302137, 5302139, 5302140.